Lethal self administration of propofol (Diprivan). A case report and review of the literature

Elena F Kranioti, Anna Mavroforou, Panagiotis Mylonakis, Manolis Michalodimitrakis

Research output: Contribution to journalArticlepeer-review

Abstract

The death of a female anaesthesiologist is reported. Although the situation at the scene indicated propofol overdose-related death, self-administration of such high doses of propofol was unlikely, given the pharmacological properties of this drug. The analysis of the situation at the scene and the toxicological analysis in which the blood and liver propofol concentrations were 2.40microg/ml and 0.56microg/g, respectively, supported the conclusion that the death was a consequence of propofol self-administration at therapeutic doses from a person who used the drug on chronic basis seeking to its euphoric effects. However, because the toxic concentrations of propofol in non-intubated patients may be different from those intubated and fully supported in the operating room or in the intensive care unit, a mere interpretation of the blood and tissue concentrations of propofol in the toxicological analysis can confirm the drug intake but it may be of limited diagnostic significance without taking into account this difference.
Original languageEnglish
Pages (from-to)56-8
Number of pages3
JournalForensic Science International
Volume167
Issue number1
DOIs
Publication statusPublished - 2007

Fingerprint Dive into the research topics of 'Lethal self administration of propofol (Diprivan). A case report and review of the literature'. Together they form a unique fingerprint.

Cite this